You are here:

Pediatrics/Use of Paracetamol

Advertisement


Question
QUESTION: Respected Sir,
There is a report in a leading English Daily(TOI)about frequent overdose/over usage of Paracetamol and its adverse effects.Actually I have a 3.5 year old grandson who
frequently suffers from cold and cough allergy,sometimes coupled with fever.My young daughter-in-law often gives Crocin too frequently under the impression that CROCIN causes no harm to the
child.Actually what should be the ACTUAL temperature BEYOND which we should give Crocine or similar medicines.
I have another query.For countering this allergy(Allergic Rhinitis)whether Fluticasone Furoate(not PROPIONATE,like FURAMIST-AZ nasal spray by Cipla) can be used in any child > 2 years
of age.Some doctors have recommended combinations of montelucast and levocetrizine for few months.Whether these are safe medicines ,alternatively suggest some alternatives.
With thanks and regards

ANSWER: Hi, Kalyan,

Crocin is a supplement that I have never used nor heard about until now. If it is what I think it is, it really should have no anti-fever properties and is not the same as Paracetamol.  I don't know why one would use it.  Fevers don't hurt kids and I never tell parents a number re this.  Treat a fever if you child is uncomfortable and upset.  A fever alone in a healthy, comfortable child doesn't need any treatment.

The other meds are safe and generally effective for allergic rhinitis and I don't really recommend other alternatives if these are working.

Good luck, Dr. Olson

---------- FOLLOW-UP ----------

QUESTION: Respected Sir,
         I am from India. Actually I have made a mistake.Crocine is the One Brand name for Paracetamol in India. Then the question is as follows
 There is a report in a leading English Daily(TOI)about frequent overdose/over usage of Paracetamol and its adverse effects.Some 121 persons die on average per year due to this wrong use.This is as per British Medical Journal.Actually I have a 3.5 year old grandson who frequently suffers from cold and cough allergy,sometimes coupled with fever.My young daughter-in-law often gives Crocin too frequently under the impression that CROCIN causes no harm to the child.Actually what should be the ACTUAL temperature BEYOND which we should give Crocine or similar medicines.

Answer
Hi, Kalyan,

My answer is basically the same, except for the mention of the supplement.  Paracetamol, like any other fever reducer, can be abused and again, treat the child and how they feel, rather than the height of the fever.

Good luck, Dr. Olson

Pediatrics

All Answers


Answers by Expert:


Ask Experts

Volunteer


David Olson, MD

Expertise

I would be happy to attempt to answer any questions about general pediatric topics, either medical issues or behavioral issues. This would include all the various questions one receives in a busy pediatric practice. I`m a board certified pediatrician in northern Michigan and have been in practice for over 15 years. I enjoy the teaching role I have in our practice and would enjoy the opportunity to help others with their pediatric problems.

©2016 About.com. All rights reserved.